Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

What does "PTH 171 and calcium level of 10.1" indicate?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 1481 Questions
my last calcium level was 10.1 and pth 71 next test was calcim 9.8 and pth 171. I have many symptoms of parathyroism. Should i worry
Posted Fri, 28 Feb 2014 in Thyroid Problem and Hormonal Problems
Answered by Dr. Shehzad Topiwala 17 minutes later
Brief Answer: Parathyroid Detailed Answer: Your calcium seems to be in the normal range although individual labs have slight variations in their reference ranges for normal based on the assay kits they purchase for testing method. The parathyroid levels are clearly elevated. There are 4 possibilities here: 1 Lithium is known to cause elevations in parathyroid and calcium. It typically improves after discontinuation of lithium. However, it is important to determine if this is feasible or not and therefore the prescribing physician must make that call as to whether it is safe to withdraw the medication 2 Low vitamin D levels in the blood can raise parathyroid hormone levels as a compensatory response. Testing for, and treating the low levels(if deficiency found) often normalizes the parathyroid levels. 3 The total calcium levels can sometimes be misleading. The true and most accurate calcium test for blood levels is called 'Ionized Calcium'. It is important to know if the calcium is also high or not because the treatment approach changes. 4 There is an uncommon condition called FHH in which the PTH calcium rise modestly. It does not require any treatment. This condition is best diagnosed by an endocrinologist who usually will check magnesium levels in the blood along with a special type of urine calcium/creatinine testing.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor